Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 26, 2022, 5:50 PM EDT for Wilkes County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2022, 5:50 PM EDT (21:50 UTC)
- Expired
- May 26, 2022, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:25 PM EDT | TSTM WND DMG | 1 Ne Wilkesboro, NC | VIA 911 CENTER - 17 TREES DOWN THROUGHOUT COUNTY BETWEEN 1825 AND 2045 EDT. |
| May 26, 6:25 PM EDT | TSTM WND DMG | 5 W Windy Gap, NC | TREE DOWN ALONG FISHING CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WFUS51 KRNK 262150
TORRNK
NCC193-262230-
/O.NEW.KRNK.TO.W.0020.220526T2150Z-220526T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
550 PM EDT Thu May 26 2022
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Southeastern Wilkes County in northwestern North Carolina...
* Until 630 PM EDT.
* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Taylorsville, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
Wilkesboro Reservoir...
Buck...
and Moravian Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3602 8134 3605 8138 3622 8133 3607 8088
3605 8089 3606 8098 3604 8104 3603 8106
3604 8111 3603 8116 3604 8119 3603 8123
3603 8127 3600 8130 3600 8133
TIME...MOT...LOC 2149Z 212DEG 21KT 3592 8128
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AMS2 follow-up statements
589
WWUS51 KRNK 262202
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Thu May 26 2022
NCC193-262230-
/O.CON.KRNK.TO.W.0020.000000T0000Z-220526T2230Z/
Wilkes NC-
602 PM EDT Thu May 26 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHEASTERN WILKES COUNTY...
At 602 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Boomer, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
Wilkesboro Reservoir...
Buck...
and Moravian Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3602 8134 3605 8138 3622 8133 3607 8088
3605 8089 3606 8098 3604 8104 3603 8106
3604 8111 3603 8116 3604 8119 3603 8123
3603 8127 3600 8130 3600 8133
TIME...MOT...LOC 2202Z 216DEG 27KT 3602 8122
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
AMS429
WWUS51 KRNK 262222
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
622 PM EDT Thu May 26 2022
NCC193-262230-
/O.EXP.KRNK.TO.W.0020.000000T0000Z-220526T2230Z/
Wilkes NC-
622 PM EDT Thu May 26 2022
...THE TORNADO WARNING FOR SOUTHEASTERN WILKES COUNTY WILL EXPIRE AT
630 PM EDT...
The Tornado Warning that was previously in effect has been reissued
for eastern Wilkes, southwest Surry and western Yadkin Counties and
is in effect until 6:45PM. Please refer to that bulletin for the
latest severe weather information.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina.
Remember, a Tornado Warning still remains in effect for eastern
Wilkes, southwest Surry and western Yadkin Counties until 6:45 PM.
LAT...LON 3602 8134 3605 8138 3622 8133 3607 8088
3605 8089 3606 8098 3604 8104 3603 8106
3604 8111 3603 8116 3604 8119 3603 8123
3603 8127 3600 8130 3600 8133
TIME...MOT...LOC 2220Z 224DEG 29KT 3610 8110
$$
AMSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 26, 2:21 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 26, 2:21 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 221 PM EDT Thu May 26 2022 .SYNOPSIS... Warmer weather and increasing chances for showers and thunderstorms are in store today. A cold front will cross the area Friday, with a few strong thunderstorms possible in the afternoon. Mountain showers and clouds linger into Saturday. Dry and hot weather is forecast to return for the last half of Memorial Day weekend and through much of next week. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM EDT Thursday... ...Showers and thunderstorms this evening through Friday... A stacked low pressure system is currently tracking through the Midwest, bringing an attendant cold front along with it. Showers will begin very drizzly from the southwest this afternoon and evening before becoming stronger and potentially severe tonight and into early Friday morning. High-res models suggest two stronger lines of convection will impact our area in the next 24 hours. The first will be prefrontal, with the timeframe of greatest threat about 7PM to midnight. Competing model guidance suggests this could be a more showery event with less severe threat than the second line. Main threats associated with storms tonight and tomorrow will be strong winds and high rainfall rates. The second line will be more associated with actual fropa, and will cross the area in the morning hours of Friday. Currently have a few drizzly looking returns on radar in the Mountain Empire and NC High Country. More widespread showers are waiting just in the wings to the west, so expect rain to pick up in the mountains within the next few hours. With little to no breaks in cloud cover, environment will remain fairly stable, which will limit storm activity. Isolated storms are in the forecast; however, with the approaching front. Diurnal temperature swings will likewise be held to a minimum with the moist and overcast setup. Highs in the 60s and 70s today will only drop to the mid 60s tonight, and then back up into the 70s Friday. && .SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/... As of 134 PM EDT Thursday... A closed low will move from Ohio to Pennsylvania Friday night. With a westerly downslope flow over the area, rain coverage will shrink to just the western slopes overnight. Through the day Saturday, this low will track off the New England coast, ending rain chances for the area by the afternoon. An upper level ridge will move over the region come Sunday and wobble around in the vicinity into Wednesday. Temperatures Saturday will warm to normal levels (70s), then above normal Sunday and Monday. On Monday, temperatures will likely run around 10F warmer than normal. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 150 PM EDT Thursday... An upper level ridge will remain near the region through most of next week. This ridge will keep temperatures 10F to 15F warmer than normal. Afternoon temperatures are expected to be in the mid to upper 80s across the mountains and low to mid 90s east. Diurnal showers and thunderstorms return to the mountains Wednesday and Thursday. Not much in the way of storms over the foothills and piedmont. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 200 PM EDT Thursday... Sub VFR conditions dominate this TAF period. Low cigs in the MVFR/IFR range will persist through Friday morning. Behind a passing cold front, there will be some breaks in the clouds Friday afternoon that could lead to some brief VFR conditions. Vsbys will also be reduced in this TAF period. With showers and storms throughout the forecast area through Friday afternoon, vsbys will drop within these storms. Some may have heavy rainfall associated with them, which would reduce vsby significantly. In addition some patchy fog may develop in the early Friday morning hours, which would hamper vsbys independent of any showers or storms. For most of this forecast period, winds will be out of the south at 5-10kts with a few gusts possible. After the front passes on Friday, expect winds to turn to the southwest and west. Extended Aviation Discussion... A cold front crosses the area through Friday. Showers and thunderstorms ahead of the front will produce MVFR and periodically lower conditions. A strong thunderstorm or two is possible Friday afternoon, especially east of the Blue Ridge. Isolated to scattered MVFR showers and thunderstorms are possible Saturday and Sunday in the mountains, but it will be drier and clearing over the Virginia and North Carolina foothills and piedmont. Dry and warmer weather and VFR conditions are expected across southwest Virginia, northwest North Carolina and southeast West Virginia on Monday under high pressure. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...VFJ/SH NEAR TERM...VFJ SHORT TERM...RCS LONG TERM...RCS AVIATION...SH/VFJ
Hazardous weather outlook, May 26, 5:49 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Blacksburg VA 549 PM EDT Thu May 26 2022 NCZ003-004-019-020-272200- Surry-Stokes-Wilkes-Yadkin- 549 PM EDT Thu May 26 2022 ...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms tonight may produce moderate to heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms will be possible Friday afternoon, especially east of the Blue Ridge. Damaging winds, large hail, and heavy rainfall leading to flash flooding are all possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ005-006-VAZ032>035-043>047-058-059-272200- Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 549 PM EDT Thu May 26 2022 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Showers and thunderstorms tonight may produce moderate to heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms will be possible Friday afternoon, especially east of the Blue Ridge. Damaging winds, large hail, and heavy rainfall leading to flash flooding are all possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-272200- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 549 PM EDT Thu May 26 2022 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Showers and thunderstorms tonight may produce moderate to heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 54 min |
| May 26, 6:19 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 26 min |
| May 26, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 59 min |
| May 26, 7:10 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 35 min |
| May 26, 7:39 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 51 min |
| May 26, 7:51 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 24 min |
| May 26, 7:54 PM EDT | Tornado Warning | RNK | Surry | 36 min |
Nearby
Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.